Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Apr 30, 2020, 3:00 PM MDT for El Paso County, Hudspeth County, Texas; 8 counties in New Mexico. It took effect at May 1, 2020, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2020, 3:00 PM MDT (21:00 UTC)
- In effect from
- May 1, 2020, 1:00 PM MDT
- Expired
- May 1, 2020, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2796 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
345 WWUS84 KEPZ 302100 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 300 PM MDT Thu Apr 30 2020 ...CRITICAL FIRE CONDITIONS EXPECTED FOR THE LOWLANDS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS FRIDAY AFTERNOON AND EVENING... .Temperatures Friday are expected to be at or near record levels leading to very dry conditions with minimum RH values below 10 percent. The very warm conditions will also lead to unstable low levels. Winds will increase to near critical levels during the afternoon peaking out around 20 to 25 mph. Although winds will be marginal, other factors are expected to compensate and critical fire conditions are expected Friday afternoon across the desert lowlands. NMZ111-112-TXZ055-056-011800- /O.NEW.KEPZ.FW.W.0009.200501T1900Z-200502T0300Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 300 PM MDT Thu Apr 30 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT FRIDAY FOR BREEZY WINDS, RECORD TO NEAR RECORD WARMTH, HIGH HAINES INDEX, AND LOW RELATIVE HUMIDITY FOR THE LOWLANDS OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 1 PM to 9 PM MDT Friday. * AFFECTED AREA...Fire weather zone 111.Fire weather zone 112.Fire weather zone 055.Fire weather zone 056. * WIND...Sustained winds of 20 to 25 mph with gusts to 30 mph. * HUMIDITY...6 to 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Brown
2 follow-up statements
808 WWUS84 KEPZ 011239 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 639 AM MDT Fri May 1 2020 ...CRITICAL FIRE CONDITIONS EXPECTED FOR SOUTHERN NEW MEXICO THIS AFTERNOON AND EVENING... .Temperatures today are expected to be at or near record levels leading to very dry conditions with minimum RH values ranging from 8 to 12 percent in the lowlands, and up to 14 percent in the higher terrain. Winds will increase to near critical levels during the afternoon, peaking out around 20 to 25 mph at the 20-foot level, with some gusts over 30 mph. Although winds will be marginal, unstable conditions with a Haines Index around 6 will compensate, leading to overall critical fire weather conditions. A weaker pressure gradient will result in lighter winds over El Paso and Hudspeth Counties, generally 10 to 20 mph at the 20 foot level. The Red Flag Warning has been cancelled in these areas. TXZ055-056-011345- /O.CAN.KEPZ.FW.W.0009.200501T1900Z-200502T0300Z/ TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 639 AM MDT Fri May 1 2020 ...RED FLAG WARNING IS CANCELLED FOR EL PASO AND HUDSPETH COUNTY FIRE WEATHER ZONES 055 AND 056... While critical fire weather conditions are still expected for neighboring areas of southern New Mexico, and the Guadalupe and Davis Mountain areas, a weaker pressure gradient will result in lighter winds over El Paso and Hudspeth Counties. Winds will generally top out at 10 to 20 mph at the 20 foot level late this afternoon. Therefore, the Red Flag Warning has been cancelled in these areas. $$ NMZ110-113-012045- /O.EXA.KEPZ.FW.W.0009.200501T1900Z-200502T0300Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 639 AM MDT Fri May 1 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR BREEZY WINDS, RECORD TO NEAR RECORD WARMTH, HIGH HAINES INDEX, AND LOW RELATIVE HUMIDITY FOR THE LOWLANDS OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 9 PM MDT this evening. * AFFECTED AREA...New Mexico Fire Weather Zones 110, 111, 112, and 113. * WIND...Sustained winds of 20 to 25 mph at the 20-foot level with gusts around 30 mph. * HUMIDITY...Afternoon minimum RH values 6 to 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ111-112-012045- /O.CON.KEPZ.FW.W.0009.200501T1900Z-200502T0300Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- 639 AM MDT Fri May 1 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR BREEZY WINDS, RECORD TO NEAR RECORD WARMTH, HIGH HAINES INDEX, AND LOW RELATIVE HUMIDITY FOR THE LOWLANDS OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS... * AFFECTED AREA...New Mexico Fire Weather Zones 110, 111, 112, and 113. * WIND...Sustained winds of 20 to 25 mph at the 20-foot level with gusts around 30 mph. * HUMIDITY...Afternoon minimum RH values 6 to 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 25-Hardiman
385 WWUS84 KEPZ 012021 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 221 PM MDT Fri May 1 2020 ...VERY DRY AND MARGINALLY WINDY CONDITIONS WILL MAKE FOR CRITICAL FIRE CONDITIONS ACROSS SOUTHERN NEW MEXICO THIS AFTERNOON AND EVENING... .Near record-setting temperatures are expected this afternoon and early evening. Very dry air in place will allow for relative humidity values to drop into the single-digits for most locations. Winds will be on the increase through the afternoon, peaking with sustained speeds around 20 to 25 mph at the 20-foot level, with some gusts over 30 mph. Although winds will be marginal, unstable conditions with a Haines Index around 6 will compensate, leading to overall critical fire weather conditions. A weaker pressure gradient will result in lighter winds over El Paso and Hudspeth Counties, generally 10 to 20 mph at the 20 foot level. The Red Flag Warning has been cancelled in these areas. NMZ110>113-020300- /O.CON.KEPZ.FW.W.0009.000000T0000Z-200502T0300Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 221 PM MDT Fri May 1 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR BREEZY WINDS, RECORD TO NEAR RECORD WARMTH, HIGH HAINES INDEX, AND LOW RELATIVE HUMIDITY FOR THE LOWLANDS OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS... * AFFECTED AREA...New Mexico Fire Weather Zones 110, 111, 112, and 113. This includes the Gila region, the southwest and south central lowlands, and the Sacramento mountains. * WIND...Sustained winds of 20 to 25 mph at the 20-foot level with gusts around 30 mph. * HUMIDITY...Afternoon minimum RH values 6 to 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Bird
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 30, 11:27 AM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 30, 11:27 AM MDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1127 AM MDT Thu Apr 30 2020 .AVIATION...18Z TAF CYCLE VFR conditions with SCT-BKN250 expected. Winds will generally be light peaking 10-15 sustained with some gusts topping 20-25. Winds will peak this afternoon before decreasing this evening and remaining light through the remaining period. Directions will be varied between sites. && Brown .PREV DISCUSSION...427 AM MDT Thu Apr 30 2020... .SYNOPSIS... Lighter winds today with temperatures warming back up into the lower to middle 90s across the lowlands again. Some increasing high clouds will move in from the west today. These warmer temperature will remain through the weekend and into early next week. Breezy conditions Friday evening, with mildly breezy winds through next week in the evening hours. The next chance for rain returns mid week next week. && .DISCUSSION... .SHORT TERM...Today (Thursday) and Tonight... Winds are generally light and variable this morning across the CWA, with a slight preference for easterly over the Mesilla and El Paso Valleys, the last hint of the backdoor cold front that brought some relief to the heat yesterday. Water Vapor imagery and 500 mb analysis shows a lopsided ridge axis extending from the Baja Peninsula up towards the Four Corners and Wyoming. This axis will shift east and basically extend above the Continental Divide by this afternoon. Increasing westerlies aloft across the Rockies will induce lee troughing over northeastern New Mexico, and surface winds will shift to the south and southwest across our area by afternoon. This will boost temperatures back up into the lower to middle 90s across the lowlands again. Some increasing high clouds will move in from the west today, though the opacity will be variable -- averaging out Partly Cloudy, and possibly thickening up overnight. This will have little impact on high temperatures today, but may help keep temperatures a little warmer tonight into Friday morning. 25-Hardiman && .LONG TERM...Friday thru Thursday High pressure aloft persists through the weekend, keeping temperatures in the mid to high 90s for the low lands and upper 70s for the higher elevations. Scattered cirrus will fill up the skies Friday. A 996mb lee side trough forms Friday, and increases wind speeds to just under criteria Friday afternoon and evening. The lee side slightly migrates southeast. but will remain in tack until a couple hours after sunset. Winds will start to die off after 9PM Friday. Skies clear up for the weekend, and with 850 mb temperatures in the low 30s we will stay in the mid 90s for the lowlands and mid 70s for higher elevations during peak heating hours of the day. A lee side trough will persist around NM/CO/TX for the majority of the weekend, which pressure gradients will intensify during the afternoon hours. Breezy winds will exist as a result, but speeds will be under criteria. Upper level flow becomes zonal Monday, with winds continuing the pattern mentioned above. Temperatures continue to be as warm as the weekend, some areas seeing a couple degrees warmer. A backdoor coldfront brings a cooler airmass down Tuesday afternoon. Depending on the exact timing of the front, Tuesday high temperatures could drop as much as 8 degrees. Light flow aloft will allow the airmass to persist until Thursday, with models showing increased wind speeds from secondary push Wednesday evening. CAPE returns to the area, as values could reach into the 800s. With the CF boundary still in place, models are showing deeper moisture advecting northward from Chihuahua. Both GFS and ECM are hinting at convective rain for the area next Wednesday afternoon. This looks to transition into a stratiform even for Thursday. Too early to type, but rain could be in store for next week. ED && .FIRE WEATHER... Hot and dry weather will return today as an upper ridge moves over the region, and the shallow cooler airmass behind yesterday's backdoor cold front mixes out. Highs today look to run in the lower to middle 90s across the lowlands, or about 10 to 15 degrees above normal. Minimum RH values this afternoon will drop back into the lower-10s except above about 7,500 feet, where Minimum RH values will be in the 20-25 percent range. Lee troughing will begin to develop in NE New Mexico this afternoon, but the pressure gradient will remain messy over southern New Mexico. We'll see a return to steady south winds by early afternoon, and southwest by late afternoon, but speeds will be far below critical thresholds. The ridge will begin to break down on Friday, with increasing southwest flow aloft and slightly hotter temperatures (upper-90s in the lowlands). Min RH values will trend down to the 8 to 12 percent range in the lowlands, and 12 to 15 percent range in the higher terrain above 7,500 feet or so. A leeside low of around 996 mb will strengthen over northeastern New Mexico, and the pressure gradient will tighten across southwestern New Mexico (remaining more slack east of El Paso). Winds look to stay just below critical thresholds, though with the heat and dryness, fire weather conditions will be elevated. Day shift may need to consider a Fire Weather Watch or lower-end Red Flag Warning if winds trend up just a little bit. The leeside low will shift towards the Texas Panhandle on Saturday, with a moderately-tight pressure gradient extending across the entire CWA, aided by a weak shortwave trough moving though Colorado and northern New Mexico. Again, winds look to be just below critical thresholds as Minimum RH values stay in the 8 to 15 percent range, and temperatures remain 10 to 15 degrees above normal. Expect lighter winds on Sunday as winds aloft weaken and the leeside low dissipates as a weak backdoor cold front pushes into northeastern New Mexico. Temperatures here will be stuck in the mid- 90s across the lowlands, with some relief possible around Wednesday as a backdoor cold front pushes through. This may bring some increase in moisture and possibly some showers and thunderstorms Wednesday afternoon/evening, but that's a long way out, and details could still change. 25-Hardiman && && && .PRELIMINARY POINT TEMPS/POPS... El Paso 93 68 96 68 / 0 0 0 0 Sierra Blanca 88 63 92 63 / 0 0 0 0 Las Cruces 90 61 93 60 / 0 0 0 0 Alamogordo 89 62 96 61 / 0 0 0 0 Cloudcroft 66 53 71 50 / 0 0 0 0 Truth or Consequences 90 64 93 59 / 0 0 0 0 Silver City 84 57 85 55 / 0 0 0 0 Deming 92 56 93 56 / 0 0 0 0 Lordsburg 93 56 92 55 / 0 0 0 0 West El Paso Metro 92 67 97 67 / 0 0 0 0 Dell City 91 60 98 60 / 0 0 0 0 Fort Hancock 95 63 99 64 / 0 0 0 0 Loma Linda 86 64 91 63 / 0 0 0 0 Fabens 94 64 98 65 / 0 0 0 0 Santa Teresa 92 63 95 62 / 0 0 0 0 White Sands HQ 90 68 95 67 / 0 0 0 0 Jornada Range 89 58 93 59 / 0 0 0 0 Hatch 91 60 94 58 / 0 0 0 0 Columbus 93 60 95 62 / 0 0 0 0 Orogrande 89 62 95 60 / 0 0 0 0 Mayhill 80 58 84 55 / 0 0 0 0 Mescalero 77 55 83 52 / 0 0 0 0 Timberon 75 54 81 51 / 0 0 0 0 Winston 85 52 86 47 / 0 0 0 0 Hillsboro 88 59 91 55 / 0 0 0 0 Spaceport 89 59 93 56 / 0 0 0 0 Lake Roberts 84 46 86 48 / 0 0 0 0 Hurley 86 54 88 53 / 0 0 0 0 Cliff 90 48 91 49 / 0 0 0 0 Mule Creek 88 54 87 53 / 0 0 0 0 Faywood 86 55 88 55 / 0 0 0 0 Animas 96 55 93 55 / 0 0 0 0 Hachita 93 54 92 55 / 0 0 0 0 Antelope Wells 94 57 93 56 / 0 0 0 0 Cloverdale 90 57 86 56 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman/31/34
Hazardous weather outlook, Apr 30, 7:11 AM MDT, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 711 AM MDT Thu Apr 30 2020 NMZ401>417-TXZ418>424-011315- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 711 AM MDT Thu Apr 30 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.